There are many reasons that stools could appear black or tarry with a foul smell, including eating certain foods or taking iron supplements. However, black stools can also be a result of bleeding, with the color indicating that the blood could be coming from a point in the upper gastrointestinal tract. When stools are black or tarry due to the presence of blood, it is called "melena." "False melena" refers to stools that are dark or black, but actually do not contain any blood.
A black stool caused by food, supplements, medication, or minerals is known as "false melena." It is called "false" because the black color is not due to blood. Iron supplements, taken alone or as part of a multivitamin for iron-deficiency anemia, may cause black stools or even green stools. Foods that are dark blue, black, or green in color may also cause black stools. Substances that can cause false melena are:
- Black licorice
- Iron supplements
- Bismuth (Pepto-bismol)
A physician should be consulted immediately if black stools cannot be attributed to a benign cause, such as an iron supplement or a food.
The black color alone is not enough to determine that it is in fact blood that is being passed in the stool. Therefore, a doctor will need to confirm whether there actually is blood in your stool. This can be done in a doctor's office through a rectal exam. Or, it can be done at home with a kit that is used to collect a small stool sample which can then be sent to a lab for evaluation.
Blood in the stool could be caused by several different conditions, including a bleeding ulcer, gastritis, esophageal varices, or a tear in the esophagus from violent vomiting (Mallory-Weiss tear). The tarry appearance of the stool is from the blood having contact with the body’s digestive juices.
After melena is diagnosed, a physician may order other diagnostic tests to determine the cause and the exact location of the bleeding. These tests could include x-rays, blood tests, colonoscopy, gastroscopy, stool culture, and barium studies.
Causes of Melena
Bleeding ulcer: An ulcer is a type of sore on the lining of the stomach, which can cause bleeding and result in melena. Contrary to popular belief, stomach ulcers are not usually caused by stress or spicy food (although these can aggravate an already existing ulcer). In fact, they are typically caused by an infection with a bacterium called Helicobacter pylori (H. pylori). Antibiotics are normally prescribed to eliminate the infection.
Another cause of stomach ulcers is the prolonged use of pain medications known as NSAIDs (nonsteroidal anti-inflammatory drugs). NSAIDs can irritate the stomach by weakening the ability of the lining to resist acid made in the stomach. For this same reason, NSAIDs have an adverse effect on Crohn's disease and ulcerative colitis. NSAIDs include common over-the-counter drugs such as ibuprofen, naproxen sodium, and aspirin. Stomach ulcers caused by NSAIDs usually heal after the offending drug is discontinued.
Gastritis: Gastritis is the inflammation of the stomach lining. This inflammation can be caused by overindulging in alcohol or food, eating spicy foods, smoking, infection with bacteria, or by the prolonged use of NSAIDs. Gastritis can also develop after surgery or trauma, or it may be associated with already existing medical conditions.
Esophageal varices: Esophageal varices are dilated veins located in the wall of the lower esophagus or upper stomach. When these veins rupture, they may cause bleeding, which can cause blood to appear in the stool or in vomit. Esophageal varices are a serious complication resulting from portal hypertension (high blood pressure) brought on by cirrhosis of the liver.
Mallory-Weiss tear: This is a tear in the mucous membrane that joins the esophagus and the stomach. If this tear bleeds, it can result in melena. This condition is fairly rare (only occurring in 4 of 100,000 people), and may be caused by violent vomiting, coughing, or epileptic convulsions.
What To Do If Your Stool Is BlackIf you have black stools that you can not attribute to a food or to iron supplements, see your doctor as soon as possible. If the black color is accompanied by other symptoms such as vomiting or acute pain, seek medical attention immediately.
National Institute of Diabetes and Digestive and Kidney Diseases. "Bleeding in the Digestive Tract." National Digestive Diseases Information Clearinghouse. 27 Mar 2013. 4 Sept 2013.
Heller JL. "Bloody or tarry stools." A.D.A.M. 7 Jan 2011. 4 Sept 2013.